MAUDE Adverse Event Report: ABIOMED IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA CP
Medical Device Problem Codes Kinked (1339); Difficult to Remove (1528); Device Issue (2379)
Health Effect - Clinical Codes Perforation of Vessels (2135); Blood Loss (2597)
Date of Event 04/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The impella pump was returned for analysis.The data logs were not retrieved.Upon examination of the pump there was damage noted as the catheter was stretched and broken.Biomaterial was observed within the catheter's cannula.The pump housing was noted to be deformed and damaged.The root cause of the femoral artery dissection was most likely the excessive force used to remove the guidewire and pump.The root cause of the necessity for this excessive force is unable to be determined.No corrective action is warranted, the failure mode will be monitored and trended.Internal reference (b)(4).
 
Event or Problem Description
A patient admitted with cardiogenic shock and acute mi had an impella cp placed with difficulty via the right femoral artery during cpr.Due to the pump kinking, when the guidewire was removed, the pump was explanted to resolve the kink.Upon reinsertion the right femoral artery was observed to be dissected.The patient had the dissection tamponade by the placement of a 14fr introducer and the case and cpr continued, until his death from cardiogenic shock and failed cpr and defibrillations.

Brand Name
IMPELLA CP
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED
22 cherry hill drive
danvers MA 01923
MDR Report Key7496264
Report Number1220648-2018-00041
Device Sequence Number13788027
Product Code OZD
UDI-Device Identifier00813502011258
UDI-Public00813502011258
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date10/31/2019
Device Model NumberIMPELLA CP
Device Catalogue Number0048-0003
Device Lot Number1319167
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/01/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/23/2018
Initial Report FDA Received Date05/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR